Mississippi, 2022

Damaging Wind in Mississippi, February 22, 2022

February 22, 2022 · NWS MEG · 1 event in 1 county or zone

Numerous thunderstorms developed across northeast Mississippi in the warm and unstable airmass ahead of an approaching cold front. A storm became severe in Monroe County with damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Numerous thunderstorms developed across northeast Mississippi in the warm and unstable airmass ahead of an approaching cold front. A storm became severe in Monroe County with damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 22, 5:30 PM CST, 45 minutes earlier.

Area forecast discussion, Feb 22, 5:30 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
530 PM CST Tue Feb 22 2022

.UPDATE...

Updated for the 00Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 353 PM CST Tue Feb 22 2022/

DISCUSSION...
Active weather pattern continues across the Midsouth, beginning
with a Slight Risk of severe storms over north MS into the early
evening. Mixed layer CAPE of less than 750 J/kg, veering prefrontal
surface winds, and marginal midlevel lapse will limit severe
threat. Deep layer bulk shear and frontal convergence will
sufficient to at least maintain storms into the evening, or at
least until the surface outflow exits northeast MS.

A potential ice storm Wednesday night over northeast AR and the
MO delta remains the primary forecast concern. Pressure gradient
in the Arctic air over MO appears a bit stronger than yesterday's
guidance suggested. The cold, dense air may drain down the delta
and outrun any model-depicted cold advection. The official
forecast is several degrees colder than NBM. With expected QPF,
ice up to four tenths of an inch will be possible north of
Jonesboro. Limiting the expected ice accumulation somewhat, may be
initially warm ground, and large droplet moderate rain rates. If
temperatures prevail closer to the warmer NBM, forecasted amounts
will be too high. After coordinating with NWS Little Rock,
Springfield and Paducah, and given the potential to err too warm
on temps over the delta, have decided to go straight to a Winter
Storm Warning. An Ice Storm Warning was considered, but there may
be some sleet accompanying freezing rain, particularly after
sunrise Thursday. Strengthening warm advection Thursday afternoon
is expected, in advance of a deep upper trof over the central
plains. This warm advection will occur a few thousand feet aloft,
at least initially. Surface winds may back to the east, pulling in
enough above-freezing air to melt ice. How far north up the delta
this melting occurs Thursday afternoon is another forecast
challenge, but it does appear favorable for most of northeast AR
and the MO bootheel. If this scenario does not pan out, the Winter
Storm Warning will need to be extended.

The upstream trof over the plains will lift into the mid-MS River
valley Thursday night, finally kicking precip east of the Midsouth.
A quick change-over from rain to sleet and snow will be possible
before this system departs.

Following a short break Friday, a southern branch wave will likely
bring additional rain on Saturday, with a light snow/rain mixture
possible along the back edge as it departs.

PWB

&&

.AVIATION...

Mainly IFR ceilings will continue for much of the forecast period.
Current area of showers and thunderstorms will continue to move
east mainly over southwest Tennessee and north Mississippi.
Another batch of rain will move into western sections of the Mid-
South by Wednesday afternoon with some freezing rain possible over
extreme northwest portions of the region by the end of the
forecast period. Winds will be shifting to the northwest this
evening at 5 to 10 knots then become northeast around 10 knots on
Wednesday.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Crittenden-Lee AR-Phillips-
     St. Francis.

     Winter Weather Advisory from noon Wednesday to 6 PM CST Thursday
     for Crittenden-Cross.

     Winter Storm Warning from noon Wednesday to 6 PM CST Thursday
     for Clay-Craighead-Greene-Mississippi-Poinsett.

MO...Winter Storm Warning from noon Wednesday to 6 PM CST Thursday
     for Dunklin-Pemiscot.

MS...Flood Watch through late tonight for Alcorn-Benton MS-Calhoun-
     Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
     Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
     Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flood Watch through late tonight for Benton TN-Carroll-Chester-
     Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Lauderdale-Madison-McNairy-Obion-
     Shelby-Tipton-Weakley.

     Winter Weather Advisory from noon Wednesday to 6 PM CST Thursday
     for Dyer-Lauderdale-Tipton.

     Winter Storm Warning from noon Wednesday to 6 PM CST Thursday
     for Lake-Obion-Weakley.

&&
Hazardous weather outlook, Feb 22, 3:23 PM CST, 2 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
323 PM CST Tue Feb 22 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-232330-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
323 PM CST Tue Feb 22 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There a Slight Risk for severe thunderstorms through early evening
over north central and northeast Mississippi, and portions of
southwest Tennessee near the Tennessee River. Primary risks
include damaging winds and flash flooding. Secondary risks
include short-lived tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Freezing rain, possibly mixed with sleet will be likely over
northeast Arkansas, the Missouri Bootheel and far northwest
Tennessee Wednesday afternoon through through late morning or
early afternoon Thursday. Ice accumulations up to four tenths of
an inch will be possible north and northeast of Jonesboro. Sleet
accumulations are expected to total a tenth of an inch or less.

Locally heavy rainfall will be possible Wednesday night into
early Thursday over portions of west Tennessee, mainly along and
north of Interstate 40.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through early this evening over
north Mississippi and portions of southwest Tennessee near the
Tennessee River.

PWB

In the hours before

Local storm report, Feb 22, 1:47 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
147 PM CST TUE FEB 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 AM     TSTM WND DMG     1 N MALDEN              36.60N  89.98W
02/22/2022                   DUNKLIN            MO   911 CALL CENTER

            ROOF BLOWN OFF A BUILDING ON HIGHWAY 25 JUST NORTH OF
            MALDEN.

&&

AC3
Local storm report, Feb 22, 2:09 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
209 PM CST TUE FEB 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     TSTM WND DMG     1 WNW MALDEN            36.59N  89.99W
02/22/2022                   DUNKLIN            MO   911 CALL CENTER

            TREE FELL ONTO HOUSE OFF HIGHWAY J. ADDITIONALLY, A
            MOTORIST DRIVING DOWN HIGHWAY J HAD A TREE FALL ON THEIR
            CAR. NO INJURIES.

&&

AC3
Special weather statement, Feb 22, 2:39 PM CST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
239 PM CST Tue Feb 22 2022

MSZ002-003-008-012-013-222115-
Lafayette MS-Marshall MS-Benton MS-Panola MS-Tate MS-
239 PM CST Tue Feb 22 2022

...Strong thunderstorms will impact portions of northwestern
Lafayette, Marshall, southeastern Tate, northern Benton and
northeastern Panola Counties through 315 PM CST...

At 238 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Slayden to near Barr. Movement was east at
45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Holly Springs, Wall Doxey State Park, Lamar, Como, Snow Lake Shores,
Barr, Canaan, Harmontown, Michigan City, Red Banks, Laws Hill,
Slayden, Marianna, Ashland, Abbeville, Malone, Brody, Waterford,
Aiken and Higdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3451 9002 3498 8944 3500 8939 3499 8902
      3496 8902 3446 8956
TIME...MOT...LOC 2038Z 253DEG 38KT 3498 8942 3462 8988

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SWB
Special weather statement, Feb 22, 3:13 PM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
313 PM CST Tue Feb 22 2022

MSZ002>005-TNZ053>055-090>092-222145-
Tippah MS-Marshall MS-Benton MS-Alcorn MS-Hardeman TN-Henderson TN-
Chester TN-Decatur TN-McNairy TN-Hardin TN-
313 PM CST Tue Feb 22 2022

...Strong thunderstorms will impact portions of east central
Marshall, northern Tippah, northern Benton, northwestern Alcorn,
south central Henderson, southern Hardeman, McNairy, northwestern
Hardin, southern Chester and southern Decatur Counties through 345 PM
CST...

At 313 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Silerton to near Lamar. Movement was east
at 60 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Corinth, Holly Springs, Selmer, Big Hill Pond State Park, Lamar,
Adamsville, Sardis, Snow Lake Shores, Silerton, Masseyville, Theo,
Morris Chapel, Shiloh, Canaan, Pocahontas, Michigan City, Montgomery,
Robertson, McNairy and Crump.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3551 8802 3484 8860 3479 8946 3500 8923
      3500 8920 3503 8920 3538 8880
TIME...MOT...LOC 2113Z 249DEG 52KT 3530 8878 3487 8932

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, Feb 22, 3:42 PM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
342 PM CST Tue Feb 22 2022

MSZ007-008-010>012-222215-
Tunica MS-Coahoma MS-Panola MS-Tate MS-Quitman MS-
342 PM CST Tue Feb 22 2022

...A strong thunderstorm will impact portions of northeastern
Coahoma, southeastern Tunica, southwestern Tate, northern Quitman and
northwestern Panola Counties through 415 PM CST...

At 342 PM CST, Doppler radar was tracking a strong thunderstorm over
Jonestown, or 12 miles northeast of Clarksdale, moving northeast at
60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Senatobia, Sardis, Coldwater, Jonestown, Como, Crenshaw, Sledge,
Darling, Pleasant Grove, Coahoma, Lula, Falcon, Askew, Gerlach Mill,
Rudyard, Moon, Buxton, Sarah, Clover Hill and Matagorda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3422 9052 3439 9061 3470 8999 3446 8984
TIME...MOT...LOC 2142Z 243DEG 52KT 3436 9047

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SWB
Special weather statement, Feb 22, 3:48 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
348 PM CST Tue Feb 22 2022

MSZ004>006-009-TNZ054-055-091-092-222230-
Tippah MS-Tishomingo MS-Alcorn MS-Prentiss MS-Henderson TN-
Decatur TN-McNairy TN-Hardin TN-
348 PM CST Tue Feb 22 2022

...Strong thunderstorms will impact portions of east central Tippah,
Tishomingo, northern Prentiss, Alcorn, southeastern Henderson,
eastern McNairy, Hardin and southern Decatur Counties through 430 PM
CST...

At 347 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Sardis to 8 miles east of Ripley. Movement
was east at 50 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Corinth, Booneville, Savannah, Selmer, Iuka, Pickwick Landing State
Park, J P Coleman State Park, Adamsville, Burnsville, Jumpertown,
Glen, Sardis, Pickwick Dam, Theo, Pineflat, Hinkle, Thrashers,
Midway, Morris Chapel and Shiloh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3539 8799 3539 8803 3535 8800 3530 8802
      3529 8798 3501 8798 3501 8820 3492 8815
      3489 8810 3466 8813 3471 8891 3538 8841
      3538 8836 3544 8836 3554 8829 3554 8798
      3549 8798 3547 8803 3544 8804 3541 8797
TIME...MOT...LOC 2147Z 268DEG 45KT 3549 8827 3478 8880

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SWB

The radar

The Columbus AFB radar (KGWX), 34 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
February 22, 6:15 PM CST to 6:20 PM CST
Where
Monroe County, 1.24 mi ESE of Strong
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
33.695, -88.599

Three power poles were broken on Strong Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010267.